Alabama, 2014

Hail and Damaging Winds in Alabama, June 9, 2014

June 9, 2014 · NWS BMX · 13 events in 6 counties and zones

A QLCS developed over western Mississippi during the afternoon hours and moved steadily eastward crossing into west Alabama during the early evening hours. The squall line produced widespread wind damage and some large hail as it progressed across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A QLCS developed over western Mississippi during the afternoon hours and moved steadily eastward crossing into west Alabama during the early evening hours. The squall line produced widespread wind damage and some large hail as it progressed across central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 9, 5:57 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 9, 5:57 PM CST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT MON JUN 9 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

AND THE BEAT GOES ON. WEST TO NORTHWEST UPPER LEVEL FLOW WILL
CONTINUE TO KEEP A FREQUENTLY STORMY WEATHER PATTERN FOR CENTRAL
ALABAMA THROUGH AT LEAST ANOTHER DAY OR TWO. YET ANOTHER QUASI-
LINEAR MCS WAS TRYING TO GET ORGANIZED NEAR THE MISSISSIPPI RIVER
LATE THIS AFTERNOON. IF IT HOLDS TOGETHER AND REMAINS IN ROUGHLY
THE SAME CONFIGURATION...IT WOULD REACH OUR WESTERN COUNTIES
AROUND 9 OR 10 PM. THAT LEAVES A BIT OF TIME FOR THE SYSTEM TO
CONTINUE TO STRENGTHEN AND ORGANIZE. WE COULD VERY WELL HAVE
ANOTHER ROUND OF STORMY WEATHER ON TUESDAY...AS A LARGER SCALE
UPPER LEVEL TROUGH FINALLY SWINGS THROUGH THE SOUTHEAST STATES.
WILL INCLUDE SEVERAL PERIODS OF AT LEAST LIKELY POPS...PROBABLY
UNTIL THE UPPER LEVEL TROUGH AXIS FINALLY GETS TO OUR EAST
WEDNESDAY NIGHT OR THURSDAY. WILL HAVE TO WATCH PRECIP AMOUNTS
WITH EACH SUCCESSIVE ROUND OF STORMS...AS FLASH FLOOD GUIDANCE
VALUES ARE BOUND TO DROP WITH EACH AREA OF RAIN THAT COMES
THROUGH.

WE SHOULD FINALLY GET BACK INTO A MORE TYPICAL OR CLIMATOLOGICAL
PATTERN BY THE END OF THE WEEK AND INTO THE WEEKEND...AS THE UPPER
FLOW WEAKENS FOR OUR AREA AND A RIDGE TRIES TO BECOME ESTABLISHED.

/61/

&&

.AVIATION...
00Z TAF DISCUSSION.

MAIN STORY FOR THE SHORT TERM IS THE LINE OF THUNDERSTORMS
CURRENTLY IN FAR EASTERN MISSISSIPPI FROM NORTH TO SOUTH. THIS
LINE CONTAINS SOME STRONG TO SEVERE TSRA. GO EVEN GUSTIER WINDS
THEN I CURRENTLY HAVE TEMPOED IN ARE POSSIBLE GENERALLY FOR
TCL/BHM/EET WITH LESSER CHANCES AT REMAINING TERMINALS. SO MAIN
ISSUE IS TRYING TO TIME THE LINE. HOWEVER...THERE ARE SOME CELLS
THAT ARE AHEAD OF THIS LINE AS WELL. ALSO...ANOTHER ROUND IS
POSSIBLE FOR TOMORROW AFTERNOON FOR PLANNING PURPOSES...A VERY WET
STORMY PATTERN THIS WEEK IS EXPECTED.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  85  67  79  62 /  60  70  50  60  40
ANNISTON    70  85  69  79  65 /  60  60  50  60  40
BIRMINGHAM  71  84  70  80  65 /  60  70  50  60  30
TUSCALOOSA  72  85  71  82  65 /  70  70  50  40  20
CALERA      71  85  69  80  66 /  60  60  50  60  30
AUBURN      69  87  68  81  65 /  40  40  30  60  40
MONTGOMERY  71  89  70  83  67 /  40  60  40  60  30
TROY        69  89  71  83  67 /  20  30  30  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

61/08
Hazardous weather outlook, Jun 9, 5:13 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT MON JUN 9 2014

ALZ011>015-017>050-102315-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
613 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS WILL APPROACH
WESTERN ALABAMA AND BRING THE POTENTIAL FOR DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL AND LOCALIZED FLOODING AS IT MOVES EASTWARD
THROUGH THE AREA. AN ISOLATED TORNADO CANNOT BE RULED OUT ACROSS
THE FAR NORTHWEST COUNTIES. THE BEST CHANCE WILL BE WEST OF
INTERSTATE 65 DURING THE EVENING THROUGH AROUND MIDNIGHT SLOWLY
TRANSITIONING TO THE EAST PART OF THE STATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN UPPER LEVEL TROF WILL APPROACH WEST ALABAMA TUESDAY MORNING.
A LINE OF THUNDERSTORMS WILL MOVE INTO WEST ALABAMA DURING THE
AFTERNOON AND EVENING HOURS ON TUESDAY. SOME OF THE STORMS MAY
BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS. THE SLOW
MOVEMENT OF THE LINE OF STORMS MAY ALSO PRODUCE LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT AND AGAIN ON TUESDAY.

08/MK

In the hours before

Local storm report, Jun 9, 2:24 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             2 S DOUBLE SPRINGS      34.12N 87.40W
06/07/2014  E1.00 INCH       WINSTON            AL   PUBLIC

&&

LINHARES
Local storm report, Jun 9, 2:29 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     2 NW DADEVILLE          32.85N 85.79W
06/08/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN ALONG HIGHWAY 38 NEAR
            DADEVILLE.

&&

LINHARES
Local storm report, Jun 9, 2:32 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     CAMP HILL               32.80N 85.65W
06/08/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN NEAR CAMP HILL AT HIGHWAY 50.

&&

LINHARES
Local storm report, Jun 9, 2:35 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     SNEAD                   34.12N 86.40W
06/05/2014                   BLOUNT             AL   PUBLIC

            TREES WERE REPORTED DOWN IN SNEAD.

0531 PM     TSTM WND DMG     BLOUNTSVILLE            34.10N 86.58W
06/05/2014                   BLOUNT             AL   911 CALL CENTER

            TREES DOWN IN BLOUNTSVILLE.

0533 PM     TSTM WND DMG     SUSAN MOORE             34.09N 86.44W
06/05/2014                   BLOUNT             AL   911 CALL CENTER

            TREES DOWN.

0540 PM     TSTM WND DMG     ROSA                    34.01N 86.51W
06/05/2014                   BLOUNT             AL   911 CALL CENTER

            A TREE WAS DOWN ON A HOME IN ROSA.

0545 PM     TSTM WND DMG     ONEONTA                 33.95N 86.47W
06/05/2014                   BLOUNT             AL   911 CALL CENTER

            TREES WERE REPORTED DOWN IN ONEONTA.

0545 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
06/05/2014                   ETOWAH             AL   EMERGENCY MNGR

            TREES DOWN IN GADSDEN.

0547 PM     HAIL             GADSDEN                 34.01N 86.01W
06/05/2014  E1.00 INCH       ETOWAH             AL   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED ALONG HIGHWAY 411 AND
            RIVERSIDE DRIVE.

0248 PM     TSTM WND DMG     BLOUNTSVILLE            34.10N 86.58W
06/06/2014                   BLOUNT             AL   EMERGENCY MNGR

            SMALL TREES BLOWN DOWN NEAR HIGHWAY 51 AND DOUBLE BRIDGE
            ROAD.

0257 PM     TSTM WND DMG     1 SSW BLOUNT SPRINGS    33.92N 86.80W
06/06/2014                   BLOUNT             AL   EMERGENCY MNGR

            A FEW TREES BLOWN DOWN NEAR HIGHWAY 31.

0313 PM     TSTM WND DMG     4 ESE JACKSONVILLE      33.79N 85.69W
06/06/2014                   CALHOUN            AL   FIRE DEPT/RESCUE

            SEVERAL TREES WERE BLOWN DOWN AND ONE BUILDING DESTROYED
            ALONG WHITES GAP ROAD AND ON OLD HIGHWAY 9.

0315 PM     TSTM WND DMG     4 WSW LIBERTY HILL      33.82N 85.64W
06/06/2014                   CALHOUN            AL   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ON A HOUSE ALONG RABBITOWN ROAD
            IN EAST CALHOUN COUNTY.

0330 PM     TSTM WND DMG     ASHVILLE                33.83N 86.26W
06/06/2014                   ST. CLAIR          AL   911 CALL CENTER

            POWER LINE AND A FEW TREES DOWN

0428 PM     TSTM WND DMG     1 W MARTIN DAM          32.68N 85.93W
06/06/2014                   ELMORE             AL   EMERGENCY MNGR

            SEVERAL TREES WERE REPORTED DOWN BLOCKING CHEROKEE
            HEIGHTS ROAD AND ON MARTIN DAM ROAD.

0428 PM     TSTM WND DMG     MARTIN DAM              32.68N 85.91W
06/06/2014                   TALLAPOOSA         AL   FIRE DEPT/RESCUE

            TREES BLOWN DOWN NEAR MARTIN DAM IN THE UNION COMMUNITY.

0439 PM     TSTM WND DMG     3 NE ABERNANT           33.32N 87.17W
06/06/2014                   TUSCALOOSA         AL   EMERGENCY MNGR

            REPORT OF TREES DOWN ON ROCKHOUSE ROAD.

0448 PM     TSTM WND DMG     1 NE TALLASSEE          32.55N 85.87W
06/06/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            POWERLINES WERE REPORTED DOWN ALONG NOTASULGA ROAD IN
            EAST TALLASSEE.

0552 PM     HAIL             4 SE CLANTON            32.81N 86.58W
06/06/2014  E1.00 INCH       CHILTON            AL   EMERGENCY MNGR

0605 PM     TSTM WND DMG     5 SW MERCEDE            33.14N 87.33W
06/06/2014                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG HAGLER COALING ROAD NEAR
            COALING.

0630 PM     TSTM WND DMG     LOWNDESBORO             32.28N 86.61W
06/06/2014                   LOWNDES            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN

0650 PM     TSTM WND DMG     ABERFOIL                32.07N 85.69W
06/06/2014                   BULLOCK            AL   911 CALL CENTER

            TREES DOWN NEAR COUNTY ROAD 8

0745 PM     TSTM WND DMG     2 NW DADEVILLE          32.85N 85.79W
06/07/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN ALONG HIGHWAY 38 NEAR DADEVILLE.

0808 PM     TSTM WND DMG     BLACK POND              34.07N 87.37W
06/07/2014                   WINSTON            AL   911 CALL CENTER

            TREES DOWN IN THE BLACK POND COMMUNITY ALONG HIGHWAY 195.

0812 PM     HAIL             SHOTTSVILLE             34.26N 88.13W
06/07/2014  E1.00 INCH       MARION             AL   EMERGENCY MNGR

0842 PM     TSTM WND DMG     CURRY                   33.96N 87.21W
06/07/2014                   WALKER             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN IN AND NEAR CURRY.

0849 PM     HAIL             HALEYVILLE              34.24N 87.62W
06/07/2014  E0.50 INCH       WINSTON            AL   CO-OP OBSERVER

0910 PM     HAIL             2 S DOUBLE SPRINGS      34.12N 87.40W
06/07/2014  E1.00 INCH       WINSTON            AL   PUBLIC

0921 PM     TSTM WND DMG     MILLPORT                33.56N 88.08W
06/07/2014                   LAMAR              AL   EMERGENCY MNGR

            TREES BLOWN DOWN ALONG HIGHWAY 96 NEAR MILLPORT.

0924 PM     TSTM WND DMG     KENNEDY                 33.58N 87.99W
06/07/2014                   LAMAR              AL   EMERGENCY MNGR

            TREES AND POWER LINES WERE BLOWN DOWN NEAR KENNEDY.

0942 PM     TSTM WND DMG     TOWNLEY                 33.83N 87.43W
06/07/2014                   WALKER             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN IN AND AROUND TOWNLEY.

1039 PM     TSTM WND DMG     LEGION FIELD            33.51N 86.84W
06/07/2014                   JEFFERSON          AL   TRAINED SPOTTER

            A LARGE TREE BLOWN DOWN ONTO A HOME NEAR LEGION FIELD.

1042 PM     TSTM WND DMG     BIRMINGHAM              33.53N 86.80W
06/07/2014                   JEFFERSON          AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN IN BIRMINGHAM AND MORE
            THROUGHOUT THE COUNTY.

1100 PM     HAIL             FOSTERS                 33.09N 87.69W
06/07/2014  E0.75 INCH       TUSCALOOSA         AL   PUBLIC

1120 PM     TSTM WND DMG     COLUMBIANA              33.18N 86.60W
06/07/2014                   SHELBY             AL   PUBLIC

            TREES WERE BLOWN DOWN IN COLUMBIANA.

1136 PM     TSTM WND DMG     SYLACAUGA               33.18N 86.26W
06/07/2014                   TALLADEGA          AL   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES WERE BLOWN DOWN IN AND
            AROUND SYLACAUGA.

1206 AM     TSTM WND DMG     NNE HIGHWAY 9 AND HIGHW 32.87N 86.09W
06/08/2014                   COOSA              AL   NWS EMPLOYEE

            TREES AND POWER LINES WERE BLOWN DOWN.

1225 AM     TSTM WND DMG     ALEXANDER CITY          32.93N 85.93W
06/08/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS TALLAPOOSA COUNTY.

1225 AM     TSTM WND DMG     6 NNE WETUMPKA          32.62N 86.17W
06/08/2014                   ELMORE             AL   EMERGENCY MNGR

            TREE DOWN ON FORTNER LANE IN THE SANTUCK COMMUNITY.

1230 AM     TSTM WND DMG     3 S WEDOWEE             33.27N 85.49W
06/08/2014                   RANDOLPH           AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN SOUTHERN PORTIONS OF RANDOLPH
            COUNTY.

1230 AM     TSTM WND DMG     3 S WEDOWEE             33.27N 85.49W
06/08/2014                   RANDOLPH           AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ACROSS THE SOUTHERN END OF THE
            COUNTY.

1230 AM     TSTM WND DMG     WEDOWEE                 33.31N 85.49W
06/08/2014                   RANDOLPH           AL   911 CALL CENTER

            A FEW TREES AND POWER LINES DOWN IN WEDOWEE.

1230 AM     TSTM WND DMG     STILL WATERS RESORT     32.74N 85.82W
06/08/2014                   TALLAPOOSA         AL   PUBLIC

            DAMAGE TO LARGE BOATHOUSE, BOAT, AND SOME TREES.

1235 AM     TSTM WND DMG     WETUMPKA                32.54N 86.20W
06/08/2014                   ELMORE             AL   EMERGENCY MNGR

            TREE DOWN ON HOME ON OLD JASMINE HILL RD IN WETUMPKA

1236 AM     TSTM WND DMG     MARTIN DAM              32.68N 85.91W
06/08/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            A LARGE TREE WAS BLOWN DOWN AND BLOCKING THE ROADWAY ON
            MARTIN DAM ROAD AND GOLD MINE ROAD.

1245 AM     TSTM WND DMG     3 SE WAVERLY            32.71N 85.54W
06/08/2014                   LEE                AL   TRAINED SPOTTER

            TREES DOWN NEAR COUNTY ROAD 86. WINDS ESTIMATED NEAR 40
            MPH.

0100 AM     TSTM WND DMG     2 ESE BEULAH            32.69N 85.15W
06/08/2014                   LEE                AL   TRAINED SPOTTER

            TREE DOWN ON COUNTY ROAD 379 SHORTLY BEFORE COUNTY ROAD
            380. ANOTHER TREE WAS REPORTED DOWN ABOUT ONE QUARTER OF
            A MILE NORTH OF THIS LOCATION ON COUNTY ROAD 380. WINDS
            ESTIMATED AT 40 TO 50 MPH.

0154 PM     HAIL             ALICEVILLE              33.13N 88.16W
06/08/2014  E1.75 INCH       PICKENS            AL   PUBLIC

0431 PM     HAIL             VALLEY GRANDE           32.52N 86.98W
06/08/2014  E1.75 INCH       DALLAS             AL   PUBLIC

0445 PM     TSTM WND DMG     SYLACAUGA               33.18N 86.26W
06/08/2014                   TALLADEGA          AL   EMERGENCY MNGR

            TREES REPORTED DOWN IN SYLACAUGA WITH A FEW TREES ON SOME
            HOMES.

0445 PM     HAIL             SUMMERFIELD             32.52N 87.04W
06/08/2014  E1.75 INCH       DALLAS             AL   EMERGENCY MNGR

            AT LEAST GOLF BALL HAIL REPORTED IN SUMMERFIELD. A SWATH
            OF HAIL APPEARS LIKELY FROM SUMMERFIELD TO VALLEY GRANDE
            AND JUST EAST OF AL HWY 22.

0527 PM     HAIL             FORT DAVIS              32.24N 85.71W
06/08/2014  E1.00 INCH       MACON              AL   PUBLIC

            AT BLACK BEAR FARMS

0624 PM     HAIL             SYLACAUGA               33.18N 86.26W
06/08/2014  E0.75 INCH       TALLADEGA          AL   PUBLIC

0736 PM     TSTM WND DMG     VALLEY                  32.82N 85.18W
06/08/2014                   CHAMBERS           AL   LAW ENFORCEMENT

            SEVERAL TREES WERE BLOWN DOWN IN AND AROUND VALLEY.

0745 PM     TSTM WND DMG     2 NW DADEVILLE          32.85N 85.79W
06/08/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN ALONG HIGHWAY 38 NEAR
            DADEVILLE.

0755 PM     TSTM WND DMG     CAMP HILL               32.80N 85.65W
06/08/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN NEAR CAMP HILL AT HIGHWAY 50.

0317 AM     TSTM WND DMG     6 SSW PIGEYE            34.22N 87.95W
06/09/2014                   MARION             AL   FIRE DEPT/RESCUE

            SEVERAL SOFTWOOD TREES SNAPPED AND UPROOTED. A 12 FOOT BY
            12 FOOT PORCH UPLIFTED AND TOSSED 30 FEET.

&&

LINHARES
Special weather statement, Jun 9, 5:35 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT MON JUN 9 2014

ALZ022-100030-
PICKENS AL-
635 PM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS COUNTY UNTIL 730
PM CDT...

AT 635 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PICKENSVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARROLLTON...
  REFORM...
  ETHELSVILLE...
  PINE GROVE...
  OWENS...

&&

LAT...LON 3330 8831 3334 8831 3353 8812 3353 8805
      3352 8804 3353 8785 3345 8784 3317 8820
      3327 8832
TIME...MOT...LOC 2335Z 221DEG 21KT 3327 8824

GRANTHAM
Local storm report, Jun 9, 6:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             MCSHAN                  33.38N 88.14W
06/09/2014  E0.88 INCH       PICKENS            AL   PUBLIC

&&

JTALLEY

The radar

The Columbus AFB radar (KGWX), 25 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 9, 6:35 PM CST
Where
Lamar County, 0.9 mi NE of Vernon
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
33.760, -88.110

Measured in downtown Vernon.

Thunderstorm Wind, Lamar

When
June 9, 6:35 PM CST
Where
Lamar County, 1.38 mi N of Vernon Lamar Co Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.850, -88.120

Numerous trees were uprooted across the northern portion of Lamar County.

Hail, Pickens

When
June 9, 6:35 PM CST
Where
Pickens County, 3.55 mi SE of Palmetto
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
33.450, -87.930

Thunderstorm Wind, Lamar

When
June 9, 6:42 PM CST
Where
Lamar County, 0.57 mi E of Beaverton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.930, -88.020

Several trees uprooted blocking Highway 278.

Thunderstorm Wind, Marion

When
June 9, 6:44 PM CST
Where
Marion County, 0.57 mi E of Barnesville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.130, -88.070

Several trees uprooted in the town of Barnesville.

Thunderstorm Wind, Marion

When
June 9, 6:44 PM CST
Where
Marion County, 0.83 mi NNE of Barnesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.142, -88.076

Partial roof removed from church at the intersection of Highway 19 and Barnesville Church Road.

Hail, Fayette

When
June 9, 6:50 PM CST
Where
Fayette County, 0.58 mi W of Newtonville
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
33.530, -87.810

Thunderstorm Wind, Marion

When
June 9, 6:52 PM CST
Where
Marion County, 5.36 mi ESE of Shottsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.228, -88.051

A mobile home was overturned off County Road 150.

Thunderstorm Wind, Winston

When
June 9, 7:16 PM CST
Where
Winston County, 0.69 mi N of Haleyville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.240, -87.620

High winds observed in downtown Haleyville.

Thunderstorm Wind, Fayette

When
June 9, 7:21 PM CST
Where
Fayette County, 1.38 mi S of Berry
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.630, -87.600

Several trees uprooted along County Road 63 south of the town of Berry.

Thunderstorm Wind, Walker

When
June 9, 7:29 PM CST
Where
Walker County, 0.9 mi SW of Nauvoo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.990, -87.490

Several trees were uprooted in Nauvoo.

Thunderstorm Wind, Walker

When
June 9, 8:08 PM CST
Where
Walker County, 0.24 mi S of Drifton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.666, -87.251

Several trees uprooted and a barn destroyed in the community of Goodsprings.

Thunderstorm Wind, Walker

When
June 9, 8:15 PM CST
Where
Walker County, 0.9 mi NW of Cordova
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.760, -87.190

Several trees uprooted in the town of Cordova.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527526, 527705, 527707, 527706, 527708, 527709, 527711, 527710, 527712, 527714, 527713, 527715, 527716.